Return to the Health Forum | Post a Follow-Up

 o
Help!

Posted by wodka (My Page) on
Tue, Dec 4, 07 at 9:03

In 2003 my husband was critically ill, but survived, thank God. Then we had to place his father in a nursing home. Then we found out my father had lung cancer. He went into remission, had a stroke, then died last year. In 2005 we lost everything we owned to Katrina. Also during this time, menopause came at me full force. Just recently my nailbeds in both hands developed horizontal indentations.

I take thyroid medication, Effexor for depression, and Lipitor for high cholesterol (Crestor worked better but insurance didn't cover it) and have gained so much weight. The latest ailment has been joint pain. When I get up in the mornings one foot is painful to even stand on for a few minutes. To say that I am miserable (physically) is an understatement.

Oh, one other thing. I was decorating the Christmas tree the other day and all of a sudden, almost fainted. The rining in the ears, the aura. I was able to sit down and catch my breath, but it was a weird feeling.

I go for labwork this Friday and meet the doctor for results next Monday. I am going to ask him to take me off of Effexor, and possibly the Lipitor, and give me a chance to try to get weight and cholesterol down on my own. The only thing that is depressing me is my weight. Hopefully, he won't find anything serious. I'm 57.

One happy note - we spent the last year having our new house built and moved in a few weeks ago. I feel like if I can just feel better physically, everything will be better. When it hurts to move, just about everything I do is difficult.

Anyone else feel like me? What do you do about it? Thanks you.


Follow-Up Postings:

 o
RE: Help!

If you are gaining weight, it is very likely to be that you aren't taking a high enough dose of thyroid meds. At least that is usually the case with me. I have lab work done every 3 months so my meds can be fine tuned.

I don't think you should go off the Lipitor until after you have lost your weight. There is nothing wrong with trying to manage with diet and exercise alone, but give yourself a fighting chance.

This sounds cruel - but I think you may need to exercise more. I have fibromyalgia and hurt everywhere all the time. I didn't exercise because I thought it would make me worse. It doesn't and I certainly benefit from the endorphins. If you can, please try that. Maybe with enough exercise you can go off your Effexor. I would try for that one first.


 o
RE: Help!

A couple of years ago I hurt myself working in the garden, by moving too many rocks. My joints were really messed up, and I was in so much pain. First I went to a good Chiropractor,and although he got all the bones back in place, my joints hurt like crazy, knees,feet, legs in general, and a lot of swelling. Then I went to an acupuncturist. She REALLY helped me a lot. Check it out. :) Arum


 o
RE: Help!

Devorah, you are right in that I need to exercise more. As soon as I get finished unpacking and setting up this house, I plan to start walking. Pre-Katrina, my neighbor and I used to walk every morning, rain or shine, and it was a great way to start the day, and keep the pounds away. She and the majority of my neighbors all moved away after the storm, we stayed here and moved into a crummy apartment until we could get this house built. I realize that I used Katrina as an excuse to put my life on hold, but I really am ready to be as normal and healthy as I can be.


 o
RE: Help!

Wow, you sure have been through a lot. Per my doc, Lipitor can sometimes cause joint pain.

Hope you can start feeling better soon.


 o
RE: Help!

lynne, I heard the same thing about Lipitor - that's why I wouldn't mind getting off of it, at least for just a few months, to see if it makes a difference.

I reread my post and realized that I sound awfully whiny. I didn't mean to - all of it is just a part of life (except maybe Katrina) and we all go through these challenges. Thanks.


 o
RE: Help!

I was going to suggest maybe upping the thyroid dosage too. You didn't say what you were taking for the thyroid - if you are taking a standard T4 med like Synthroid, you might see if you can get your doctor to let you add a bit of T3 (cytomel). T3 often helps with weight loss and gives a general overall feeling of well-being and increased energy for most who take it.

Foot pain is sometimes listed as a symptom of Hypothyroidism. I have Hashimotos and have occasional heel pain.

Good luck!


 o
RE: Help!

Thank you, Lydia, for your input. I take G.E. Levothyroxine - one 100mcg tablet daily. I will definitely ask the doctor about adding the T3 (cytomel.)

For once, I'm actually looking forward to going to the doctor so I can get some answers and hopefully, relief.

Who would think that one could find so much information on gardenweb.com. (It's as good as "googling!" - ha.)


 o
RE: Help!

Wodka,
You don't sound whiny at all, just coping with a lot of stuff.

Good luck.


 o
RE: Help!

Good news. I met with my doctor yesterday. He came in announcing that I had a glowing report, excellent results on my labwork. He looked at my nails and said that I had suffered some sort of trauma 4 months ago (he could tell by the indentations and growth of the nails.) The only thing I could come up with was that I took a really hard fall on my left knee while helping my niece move into her new college apartment. Sounds trivial, but it was a solid hit, and brought tears to my eyes and deep bruises from my knee to my toes. He said that definitely could have been the cause. So, hopefully, mystery is solved.

I said that I wanted to try getting off of the Effexor antidepressant, and he said not to try doing it now, during the holidays. That I should do it, slowly, weaning off. So, other than exercise and eat better, that's my plan for the new year.

I can't tell you how relieved I was. I really was afraid it was something more serious. I am terribly guilty of not taking care of myself these last two years, and it could have cost me.

I lost a dear friend to breast cancer in June, and she fought so hard to stay alive. She always ended her emails with "listen to your body." This episode was a wakeup call to me......thanks for listening to my ramble.


 o
RE: Help!

In my small circle of friends I know 3 people on chlorestoral meds and all 3 had leg pains. it warns you in the paper that comes with the meds that it might do that and that the damage to your muscles may be permanent. It took one friend months to get over the leg problems after she stopped the meds. I do not take preventative meds of any kind. They are now saying people are having physcotic episodes due to the flu shot. It was in the paper last week.


 o
RE: Help!

DH got leg pains from Lipitor and stopped taking it. We exercise and both lost weight. It's not easy, but it's better than those meds which all have side effects.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Health Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here